Alert archive / Kentucky / River Flood Warnings in 2018
River Flood Warning 22, NWS Louisville, KY
NWS Louisville, KY issued this river flood warning at Feb 24, 2018, 9:26 AM EST for Bourbon County, Kentucky. It took effect at Feb 25, 2018, 8:15 AM EST. It was in force for 15 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 24, 2018, 9:26 AM EST (14:26 UTC)
- In effect from
- Feb 25, 2018, 8:15 AM EST
- Expired
- Feb 25, 2018, 10:47 PM EST
- In force
- 15 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Bourbon County, KY
The radar
The Jackson,KY radar (KJKL), 100 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Stoner Creek at Paris (PRSK2).
- Action stage
- 16 ft
- Minor stage
- 18 ft
- Moderate stage
- 22 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03251900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
075
WGUS43 KLMK 241426
FLWLMK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Louisville KY
926 AM EST Sat Feb 24 2018
...The National Weather Service in Louisville KY has issued a Flood
Warning for the following rivers in Kentucky...
Stoner Creek at Paris
affecting the following counties in Kentucky...Bourbon.
.Heavy rain over the next several hours will cause the river to rise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you are affected by these crests take any necessary actions.
Additional information is available at
water.weather.gov/ahps2/index.php?wfo=lmk.
&&
KYC017-250826-
/O.NEW.KLMK.FL.W.0022.180225T1640Z-000000T0000Z/
/PRSK2.1.ER.180225T1640Z.180225T2000Z.000000T0000Z.NO/
926 AM EST Sat Feb 24 2018
The National Weather Service in Louisville KY has issued a
* Flood Warning for
the Stoner Creek at Paris.
* from Sunday morning until further notice.
* At 8:15 AM Saturday the stage was 15.0 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Sunday late morning and
continue to rise to near 19.0 feet by Sunday afternoon.
* Impact...At 20.0 feet...Water enter yards of homes downstream of
water plant. Parts of the Garrard Park flood.
* Flood History...This crest compares to a previous crest of 19.0
feet on Apr 1 2017...and is just slighly higher than the crest
last Thursday evening.
&&
LAT...LON 3804 8413 3816 8425 3829 8433 3835 8422
3823 8414 3811 8401
$$
MRC3 follow-up statements
795
WGUS83 KLMK 250409
FLSLMK
Flood Statement
National Weather Service Louisville KY
1109 PM EST Sat Feb 24 2018
...The Flood Warning continues for the following rivers in
Kentucky...
Stoner Creek at Paris
affecting the following counties in Kentucky...Bourbon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you are affected by these crests take any necessary actions.
Additional information is available at
water.weather.gov/ahps2/index.php?wfo=lmk.
&&
KYC017-252209-
/O.EXT.KLMK.FL.W.0022.180225T1315Z-180226T1315Z/
/PRSK2.1.ER.180225T1315Z.180225T2000Z.180226T0715Z.NO/
1109 PM EST Sat Feb 24 2018
The Flood Warning continues for
the Stoner Creek at Paris.
* from Sunday morning to Monday morning.
* At 10:15 PM Saturday the stage was 15.4 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Sunday morning and continue to
rise to near 20.2 feet by Sunday afternoon. The river will fall
below flood stage by early Monday morning.
* Impact...At 20.0 feet...Water enter yards of homes downstream of
water plant. Parts of the Garrard Park flood.
* Flood History...This crest compares to a previous crest of 19.0
feet on May 19 2002.
&&
LAT...LON 3804 8413 3816 8425 3829 8433 3835 8422
3823 8414 3811 8401
$$476
WGUS83 KLMK 251435
FLSLMK
Flood Statement
National Weather Service Louisville KY
935 AM EST Sun Feb 25 2018
...The Flood Warning continues for the following rivers in
Kentucky...
Stoner Creek at Paris
Licking River at Blue Licks Spring
affecting the following counties in Kentucky...Bourbon...Nicholas...
Robertson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you are affected by these crests take any necessary actions.
Additional information is available at
water.weather.gov/ahps2/index.php?wfo=lmk.
&&
KYC017-260835-
/O.EXT.KLMK.FL.W.0022.000000T0000Z-180226T1200Z/
/PRSK2.1.ER.180225T1030Z.180225T1800Z.180226T0600Z.NO/
935 AM EST Sun Feb 25 2018
The Flood Warning continues for
the Stoner Creek at Paris.
* until Monday morning.
* At 8:15 AM Sunday the stage was 18.4 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 19.5 feet by this
afternoon.
* Impact...At 20.0 feet...Water enter yards of homes downstream of
water plant. Parts of the Garrard Park flood.
* Flood History...This crest compares to a previous crest of 19.6
feet on Mar 19 2013. It will be slightly higher than the crest
Thursday evening.
&&
LAT...LON 3804 8413 3816 8425 3829 8433 3835 8422
3823 8414 3811 8401
$$
KYC181-201-260835-
/O.EXT.KLMK.FL.W.0015.000000T0000Z-180227T1434Z/
/BLSK2.1.ER.180222T1224Z.180223T0130Z.180227T0834Z.NO/
935 AM EST Sun Feb 25 2018
The Flood Warning continues for
the Licking River at Blue Licks Spring.
* until Tuesday morning.
* At 9:00 AM Sunday the stage was 23.1 feet.
* Flood stage is 25.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and
continue to rise to near 26.6 feet by Monday morning.
* Impact...At 25.0 feet...Cropland flooding begins.
* Flood History...This crest compares to a previous crest of 27.0
feet on May 1 2014. The crest is forecast to be less than the
crest Thursday evening.
&&
LAT...LON 3828 8387 3847 8417 3857 8426 3858 8413
3848 8401 3835 8379
$$
MRC407
WGUS83 KLMK 260347
FLSLMK
Flood Statement
National Weather Service Louisville KY
1047 PM EST Sun Feb 25 2018
...The Flood Warning is cancelled for the following rivers in
Kentucky...
Stoner Creek at Paris
affecting the following counties in Kentucky...Bourbon.
&&
KYC017-260417-
/O.CAN.KLMK.FL.W.0022.000000T0000Z-180226T1200Z/
/PRSK2.1.ER.180225T1030Z.180225T1745Z.180226T0209Z.NO/
1047 PM EST Sun Feb 25 2018
The flood warning is cancelled for
the Stoner Creek at Paris.
* At 10:15 PM Sunday the stage was 17.8 feet.
* Flood stage is 18.0 feet.
* Fell below flood stage at 9:09 PM Sunday.
* Forecast...The river will continue to fall to 15.8 feet by Tuesday
morning.
* Impact...At 18.0 feet...Water floods a few low roads on right bank
of creek.
* Flood History...This crest compares to a previous crest of 18.1
feet on Mar 5 2008.
&&
LAT...LON 3804 8413 3816 8425 3829 8433 3835 8422
3823 8414 3811 8401
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Feb 24, 6:45 AM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Feb 24, 6:45 AM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
645 AM EST Sat Feb 24 2018
...Updated Aviation Discussion...
.Short Term...(Today through Sunday)
Issued at 321 AM EST Sat Feb 24 2018
...FLOOD WATCH FOR ALL OF SOUTHERN INDIANA AND CENTRAL KENTUCKY
THROUGH SATURDAY NIGHT...
...SIGNIFICANT FLASH FLOODING LIKELY SATURDAY NIGHT INTO SUNDAY
MORNING...
...STRONG TO SEVERE THUNDERSTORMS LIKELY SATURDAY EVENING THROUGH
SATURDAY NIGHT...
A fairly active and significant event will unfold over the next 24
hours. Details regarding flooding and severe weather have been
broken down into separate categories.
***Flooding Potential***
Soils remain very saturated heading into today. The KY Mesonet and
local obs show rainfall amounts over the past 3-4 days exceeding 5
inches from the western end of Kentucky into southern Indiana. Many
rivers are already in minor to moderate flooding, and some are
forecast to approach or exceed major flooding levels. The ground at
this point just can't contain much in the way of moisture, so the
flood and flash flood threat will remain high. WPC has included
parts of southern Indiana and central Kentucky in a rare Day 1 High
Risk for excessive rainfall given the antecedent conditions and
forecast rainfall. The current flood watch that is in place was
expanded eastward to cover the entire CWA. While rainfall in the
areas that were previously not under a flood watch were generally an
inch or less, flash flood guidance remains around 1" to 1.5", and
given the convective nature of the event, some flooding issues could
arise so feel the expansion is warranted.
We'll start off this morning with scattered rain showers as a warm
front lifts northward. Models have the warm front stalling near the
I-64 corridor by late morning, and we should see some drying south
of the warm front. As the atmosphere destabilizes within the warm
sector, showers and storms will develop during the afternoon hours.
Rainfall rates could be heavy within these storms, as a plume of
+1.3" PWATs work in from the southwest. Showers and storms will
increase in coverage during the evening and overnight hours as a
cold front approaches from the west. Again, moderate to heavy rain
rates are expected with the overnight showers and storms. It is
during this timeframe that we expect our most significant flood and
flash flood problems to arise.
By the time the cold front has cleared the CWA Sunday morning, total
rainfall of 1 to 2 inches will be possible across southern Indiana
and central Kentucky, with the highest amounts residing across
northern Kentucky and southern Indiana. Given the convective nature
of precipitation and very moist air in place, heavy rainfall rates
are likely across parts of the area, so isolated +3" amounts are not
out of the realm of possibility. Flooding (areal and river) and
flash flooding problems are a near certainty, with significant
issues likely across parts of southern Indiana and western Kentucky.
Extreme care and attention should be given to any areal flood or
flash flood warnings that are issued. Remember, flash flooding is
the leading cause of weather related deaths in the United States!
***Severe Potential***
There may be two opportunities for severe weather in the short term.
Low/Mid level lapse rates begin to steepen in the warm sector this
afternoon as the warm front lifts north and stalls near the I-64
corridor. Several models show decent values of CAPE for late
February standards by 21z today(300-700J/KG), with the NAM being an
outlier (+1,000J/KG). Deep layer shear will be modest, with 0-6km
bulk shear ranging from 40-50kts within the warm sector. Nearly all
models fire off convection during the afternoon (after 18z), and
given the environment, there could be some organized convection,
including that of supercelluar nature. The one thing that may keep
severe convection in check will be a lack of a cap -- IF, and this
is a big IF, lots of showers and storms fire off and start competing
for limited instability, it might be enough to keep convection sub-
severe. However, some of the latest runs of the HRRR are showing
isolated to scattered convection developing across south central
Kentucky after 20z, and some of these cells are showing positive
values of updraft helicity, indicative of supercells. All facets of
severe weather would be possible with these supercells, including
tornadoes. A window for a small (but increased) tornado threat will
occur near sunset, as storms still remain surface based within the
warm sector and the LLJ begins to ramp up and lead to increased
clockwise low-level hodographs (i.e., increased storm relative
helicity). Storms approaching the warm front will also have to be
watched closely, as a corridor of enhanced storm relative helicity
could aid in development of low level mesocyclones.
The second, greater opportunity for severe weather will come
Saturday evening into Sunday morning. A line of strong to severe
storms will form in MO/AR/TX this afternoon and push into the lower
Ohio Valley. Confidence in the timing of this line isn't the
greatest, as some high-res models start bringing this line in
shortly after 00z while others hold off until after 07z. The
majority of models hold off on bringing this line to western
portions of the CWA until after 04z. Deep layer and low level shear
increase substantially during the overnight hours ahead of the line,
with 0-6km shear approaching 60kts while 0-1km shear approaches 40-
50kts. While instability will remain low (<500J/KG), it will
probably be sufficient to keep storms strong to severe west of I-65.
As they pass east of I-65, instability drops to near zero values,
and most models begin to weaken the line. With such a strong low
level wind field, straight line damaging wind gusts will be the most
likely severe threat. With very saturated soils, would not be
surprised to see reports of trees toppling over even in sub-severe
winds.
There will also be a threat for quick spin-up tornadoes within the
line, especially in bowing segments where the rear inflow jet
descends or surging outflow contribute to the development of
mesovortices. The orientation of the 0-3km shear vector will
generally favor tornadic mesovortices on the northern end of these
bowing segments or broken lines.
***Sunday***
By sunrise Sunday morning, the cold front and showers/storms should
be east of the CWA. Cooler, drier air will work in behind the front,
though with Pacific origins, temperatures will remain in the 50s for
most of the day. High pressure settles over the region by late
Sunday afternoon.
.Long Term...(Sunday night through Friday)
Issued at 250 AM EST Sat Feb 24 2018
...Active more unsettled weather Tue night-Thu night...
Well...the medium range of the forecast begins drying out the
waterlogged ground and then quickly transitions to an active mid
week with more rain and storms.
Sun night - Tue
Major change with surface high pressure moving into the area and the
long last the sun will make a grand appearance. Enjoy Monday and
Tuesday with sunny skies and light winds. Weak zonal flow will and
no strong cold advection will allow temps to stay in the 60s for
high temps. With the sfc high nearby on Monday night into Tuesday
sunrise, could be a classic setup for areas of fog to develop, and
with saturated ground, could become locally dense. I've included fog
in the weather grids.
Tue night - Thu night...
Period is very active with southwest flow bringing strong spoke of
energy up from Joshua Tree NP CA into Grand Canyon NP AZ by Wed am.
In response heights will be on the rise and sfc low will deepen the
area, this surface low will deepen as it moves from AMA towards ORD
Thu evening. Most concerning is GFS presentation of a of upper
trough with strong kinematics taking on a negative tilt by Wednesday
night across I 35 corridor of Srn Plains. This will help lift old
boundary back north as warm front increasing Ohio Valley instability
parameters with plenty of shear in place.
There is the potential for strong storms with this system, however
if the GFS is correct (ECM is much much slower), my main concern is
waves of rain on top of super saturated ground and ongoing river
flooding. This additional additional rainfall will aggravate river
flooding concerns once again.
Fri into next weekend...
Ridging takes over the it appears to be much more placid and drier
weather. Slightly colder air looks to come in behind the front
bringing temps closer to normal by Friday.
&&
.Aviation...(12Z TAF Issuance)
Issued at 640 AM EST Sat Feb 24 2018
Early this morning, light rain showers will continue along with IFR
conditions for SDF/LEX/HNB. BWG may wobble back and forth between
IFR/MVFR this morning as better rains move over the TAF site. Steady
rains will continue through mid morning before a break or lull in
convection is expected for late morning/early afternoon. A warm
front will sharpen across the region this afternoon bringing a
better chance for storms this afternoon and evening. Sct-numerous
showers and storms are expected this evening into tonight as a cold
front approaches the region. Cigs should improve as we head toward
this evening with winds becoming gusty from the SSW.
&&
.Hydrology...
Updated at 325 AM EST Sat Feb 24 2018
Copious amounts of rainfall have lead to excessive runoff and river
flooding in many locations over southern Indiana and central
Kentucky. The latest synoptic models indicate an additional one to
two inches of rainfall will be possible across southern Indiana and
central Kentucky. This additional rainfall will result in continued
rises on area rivers, creeks and streams. Continued river flooding
is expected and will likely worsen in coming days. A few river
points have already achieved moderate flood levels, and more are
likely to follow. We could even see the major flood category reached
at Boston. For a complete list with forecast hydrographs, please
visit our website at:
https://water.weather.gov/ahps2/index.php?wfo=LMK
In addition to river flooding, typical low-land and flood prone
areas are likely to experience flooding at times through the coming
days. Widespread showers and storms forecast to move through the
area Saturday through Saturday night will pose an elevated flash
flood risk to much of the area. A Flood Watch is in effect through
Sunday morning. Stay alert to current flood warnings at
www.weather.gov/lmk.
Additional rains could arrive by midweek and worsen the ongoing
flooding. Stay tuned to the latest forecasts as confidence increases
in the rainfall amounts.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through Sunday morning for INZ076>079-083-084-
089>092.
KY...Flood Watch through Sunday morning for KYZ023>043-045>049-
053>057-061>067-070>078-081-082.
&&
Short Term...DM
Long Term...JDG
Aviation...AMS
Hydrology...DMHazardous weather outlook, Feb 24, 4:00 AM EST, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 400 AM EST Sat Feb 24 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-250900- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 400 AM EST Sat Feb 24 2018 /300 AM CST Sat Feb 24 2018/ ...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Rain showers and thunderstorms are expected today and tonight and will lead to a widespread 1 to 2 inches of rainfall by Sunday morning, with localized higher amounts possible. Any of the heavier showers or storms could lead to flooding or flash flooding issues. Additionally, some of the thunderstorms starting this afternoon through tonight could be strong to severe. The main threat with these storms will be damaging winds, but weak, brief tornadoes will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional rainfall may arrive by midweek to the lower Ohio Valley ahead of a strong storm system. While details regarding precipitation amounts are uncertain, the additional rainfall could lead to increased flooding issues. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts, flooding and any severe weather they encounter. Spotter activation may be needed this afternoon and tonight. DM
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 9:54 PM EST | Areal Flood Warning | LMK | Butler, Edmonson, Grayson, Logan, Warren | 6 hr |
| Feb 24, 12:57 AM EST | River Flood Warning | LMK | Bullitt | 3 days |
| Feb 24, 3:57 PM EST | River Flood Advisory | LMK | Hart | 36 hr |
| Feb 24, 3:57 PM EST | Special Weather Statement | LMK | Butler | 33 min |
| Feb 24, 4:29 PM EST | Special Weather Statement | LMK | Grayson | 31 min |
| Feb 24, 4:46 PM EST | Special Weather Statement | LMK | Logan | 29 min |
| Feb 24, 4:58 PM EST | Severe Thunderstorm Warning | LMK | Logan, Simpson | 32 min |
| Feb 24, 5:06 PM EST | Tornado Warning | LMK | Logan, Simpson | 24 min |
| Feb 24, 5:20 PM EST | Tornado Warning | LMK | Logan, Simpson, Warren | 25 min |
| Feb 24, 6:06 PM EST | Areal Flood Warning | LMK | Meade | 12 hr |
| Feb 24, 6:15 PM EST | Flash Flood Warning | LMK | Bullitt, Jefferson | 4 hr |
| Feb 24, 6:47 PM EST | Flash Flood Warning | LMK | Henry, Oldham, Trimble | 4 hr |
Nearby
River Flood Warnings in Kentucky, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.